Alert archive / South Dakota / Flash Flood Warnings in 1997
Flash Flood Warning 5, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jul 27, 1997, 6:24 PM CDT for Codington County, Deuel County, Hamlin County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 1997, 6:24 PM CDT (23:24 UTC)
- Expired
- Jul 27, 1997, 9:20 PM CDT
- In force
- 3 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Codington County, SD, Deuel County, SD, Hamlin County, SD
The radar
The Aberdeen radar (KABR), 131 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 903 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 272325 FFWABR SDC029-039-057-280220- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 624 PM CDT SUN JUL 27 1997 * FLASH FLOOD WARNING FOR DEUEL COUNTY - NORTHEASTERN SOUTH DAKOTA CODINGTON COUNTY - NORTHEASTERN SOUTH DAKOTA HAMLIN COUNTY - NORTHEASTERN SOUTH DAKOTA * UNTIL 920 PM CDT * SOME STREAMS AFFECTED TRIBUTARIES OF THE BIG SIOUX RIVER...SMALL STREAMS...AND LOW LYING AREAS. * CAUSE AND EFFECT STRONG THUNDERSTORMS HAVE DUMPED OVER 2 INCHES OF RAIN IN EAST CENTRAL SD DURING THE LAST HOUR. ANOTHER 1 TO 3 INCHES OF RAIN COULD FALL BEFORE THE THUNDERSTORMS END AROUND SUNSET. EXPECT SMALL STREAMS...STREETS...AND LOW LYING AREAS TOV FLOOD. DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. WCT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 10:20 AM CDT, 8 hours 4 minutes earlier.
Area forecast discussion, Jul 27, 10:20 AM CDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 1019 AM CDT SUN JUL 27 1997 MONSOONAL MOISTURE FLOWING AND LIFTING OVER COOL FRONT SHUD KEEP SKIES CLOUDY ACROSS NE/NC SD AND EXTREME WC MN THIS AFTN. THE COMBINATION OF A STRONG JET MAX AND FRONTAL BNDRY WAS PRODUCING THE BEST LIFT OVER THE WESTERN NC ZONES AND C ZONES. IT SEEMS THAT MOST OF THE PRECIP IS IN THE FORM OF LIGHT RAIN OR SHOWERS. ANYWAY...TOOK OUT MENTION OF TSTORMS OVER MOST OF EAST RIVER ZONES AS COLD FRONT PENETRATED INTO SOUTHERN SD. ALSO...NOTICE HOW THE SHOWERS DISSIPATED ON RADAR AS THEY CROSSED INTO EAST RIVER DURING THE PAST 2 HOURS. IT SEEMS THAT THESE SHOWERS WERE MOVG AWAY FROM THE BEST LIFTING SOURCE. FOR THIS REASON...LOWERED 40 POP TO 20 AND WENT W/SHOWERS IN THE ZONES LISTED ABOVE. I LEFT CHC OF TSTORMS ACROSS PARTS OF NC/C AND NEAR ATY. AM WAITING BEFORE I ADJUST THE REMAINING ZONES. I'M THINKING ABOUT TRIMMING BACK THE POPS AND GOING PRIMARILY W/SHOWERS A LITTLE LATER THIS MORNING OR EARLY AFTERNOON. .ABR...NONE HG
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 4:36 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 49 min |
| Jul 27, 6:02 PM CDT | Tornado Warning | ABR | Codington, Hamlin | 48 min |
Nearby
Flash Flood Warnings in South Dakota, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.